Alert archive / Missouri / Flash Flood Warnings in 2017
Flash Flood Warning 40, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Aug 20, 2017, 1:47 PM CDT for Ripley County, Missouri. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2017, 1:47 PM CDT (18:47 UTC)
- Expired
- Aug 20, 2017, 3:45 PM CDT
- In force
- 118 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Ripley County, MO
The radar
The Memphis radar (KNQA), 163 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 6.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2666 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1116 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
902
WGUS53 KPAH 201847
FFWPAH
MOC181-202045-
/O.NEW.KPAH.FF.W.0040.170820T1847Z-170820T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
147 PM CDT SUN AUG 20 2017
The National Weather Service in Paducah has issued a
* Flash Flood Warning for...
Southern Ripley County in southeastern Missouri...
* Until 345 PM CDT
* At 146 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen across the southwest part of the county. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Doniphan, Naylor, Gatewood, Oxly, Fairdealing and Briar.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3666 9112 3668 9059 3659 9059 3659 9058
3650 9058 3650 9112
$$
SP1 follow-up statement
638
WGUS73 KPAH 201942
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
242 PM CDT SUN AUG 20 2017
MOC181-202045-
/O.CON.KPAH.FF.W.0040.000000T0000Z-170820T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ripley MO-
242 PM CDT SUN AUG 20 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
SOUTHERN RIPLEY COUNTY...
At 234 PM CDT, heavy rain had largely moved out of the warned area.
However, thunderstorms were still producing heavy rain across
northern parts of Ripley County. Some runoff from this heavy rain
may drain down into southern portions of the county. Therefore Flash
flooding is still possible in the warned area.
Some locations that will experience flooding include...
Doniphan, Naylor, Gatewood, Oxly, Fairdealing and Briar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3666 9112 3668 9059 3659 9059 3659 9058
3650 9058 3650 9112
$$
SPWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 12:39 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 20, 12:39 PM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Paducah KY 1239 PM CDT Sun Aug 20 2017 .UPDATE... Issued at 1239 PM CDT Sun Aug 20 2017 The outflow boundary from early morning convection over Missouri is beginning to light up over southeast Missouri just north of our area. Winds ahead of the boundary over most of our area are veered to some extent which should limit convergence about it. There is also a convergent boundary oriented north to south just west of Van Buren and Doniphan MO. The strongest convection currently is along the intersection of this boundary and the outflow boundary over Reynolds county. Look for scattered to numerous storms over most of southeast Missouri as the outflow continues to push south this afternoon. Will keep slight chances going into southern Illinois just in case a stray storm can get going near the boundary there. Certainly cannot rule out a strong to severe storm this afternoon over southeast Missouri, but it should be pulsy in nature. The AVIATION section has been updated for the 18Z TAF issuance. UPDATE Issued at 727 AM CDT Sun Aug 20 2017 Minor update during the past hour to reflect ongoing thunderstorm activity over southwest Indiana. && .SHORT TERM...(Today through Tuesday night) Issued at 355 AM CDT Sun Aug 20 2017 Subtle zone of instability within a narrow surface to mid-level moisture plume, added by a mid-level shortwave has generated shower activity over southern Illinois within the past hour. Ironically, the 4km NAM-WRF (NMM version) height and mass fields hinted at this feature, and keeps this moisture/instability plume in place in a southwest to northeast fashion, bisecting the WFO PAH forecast area. Had originally considered this instability axis to be overdone, but the NAM-WRF families were suggesting greater moisture at low levels along the ridge than the other guidance suite. With that in mind, beefed up measurable rain chances for this morning and afternoon across the WFO PAH forecast area. Mid-level ridging and weak southwesterly flow build into the area overnight and should diminish any remaining convection overnight tonight. Will address the Monday forecast in the eclipse forecast section below. The 12km NAM-WRF provides a reasonable presentation of the channeled vorticity in the west-southwest flow ahead of a progressive shortwave across Iowa and Wisconsin Monday evening with a slowly decaying ridge influence over the WFO PAH forecast area. The dynamic nature and narrow zone of instability/deep layer moisture will keep rain chances close and just behind the main frontal zone as it moves southeast during the day on Tuesday. Increasing shear and instability late Tuesday afternoon and evening should support robust updrafts within organized linear convection to support some strong to severe thunderstorms. Was not particularly surprised when SPC expanded a slight risked back to the Land Between the Lakes to near Benton Illinois, with a marginal risk extending back through the remainder of the forecast area. Given the progressive nature of the line, most of the significant convection should exit the area after midnight into Wednesday morning. For persons traveling away from the WFO PAH forecast area after the eclipse, earlier travel may be preferred to avoid strong convection late in the day. ...Sunday Morning forecast discussion for the Solar Eclipse on August 21st... The 4km NAM-WRF (NMM Version) suggests some weak lift and instability within a zone of channeled varieties along and south of the St. Louis metro area, working southward into Southeast Missouri during the 18z-21z (1 pm- 4pm CDT) time frame on Monday. The GFS, which is usually overdone with rainfall (QPF) generation, was more robust with the addition of showers and thunderstorms over southeast Missouri into extreme southwest Illinois. Given the track record and variability of the GFS, have low confidence in its solution. However, will utilize the NAM-WRF guidance and keep a small chance of showers and thunderstorms over southeast Missouri and possibly into extreme southwest Illinois, but mainly after the peak eclipse passage time. Cu(cumulus)rule estimates suggest that most of the area will see clear to scattered cloud cover, generally between 4-6kft agl in level during the eclipse passage. The notable exception may be from Ava Illinois, southwest to Perryville and Poplar Bluff Missouri, generally between 1 pm and 2 pm CDT. Development of isolated thunderstorms will likely generate a cirrus (high cloud) canopy, which will slowly expand east-northeast after 3pm CDT. Given the weak steering flow, the expansion of the cloud cover should not adversely inhibit viewing of the eclipse for most of the WFO PAH forecast area, with the possible exception of the aforementioned area in southeast Missouri. This has been a concern for several days now. Of greater concern will be heat index values at noon and again after 2 pm (outside the main eclipse passage). Heat index values are expected to peak during the middle of the afternoon, with heat index values 100-103 degrees expected over southeast Missouri and southwest Illinois. Heat index values in the middle to upper 90s will be the rule across the rest of the WFO PAH forecast area. Will once again highlight with statements and possibly a graphic of heat index values around 1pm or 3 pm CDT. Cloud cover will gradually increase from the west and northwest during the late afternoon on Monday. Any rain chances will diminish in the west with sunset and not return to the I-64 corridor until daybreak on Tuesday. .LONG TERM...(Wednesday through Saturday) Issued at 355 AM CDT Sun Aug 20 2017 Wednesday will be the first day of the newly arriving Canadian air mass. After any lingering showers end in southern Kentucky, drier air should bring clearing skies in the afternoon. A fairly strong surface high over the upper Mississippi Valley will produce a north breeze. Highs will be mostly in the lower 80s. Thursday and Friday, the core of the coolest low-level air will pass across the Ohio Valley and Great Lakes. 850 mb temps will fall to around 12C. Highs will struggle to reach 80 at most locations, and will likely stay in the upper 70s along the I-64 corridor. Lows Wednesday and Thursday nights will fall into the chilly 50s. In fact, some locations may even challenge record low temperatures for the day. The surface high will weaken and move off to the east next weekend, allowing winds to turn more southerly and a slow warming trend to begin. && .AVIATION... Issued at 1239 PM CDT Sun Aug 20 2017 TSRA will be most numerous over southeast Missouri this afternoon, but not sure if it will impact KCGI with anything more than an outflow. Will monitor radar and amend when confidence increases. An isolated TSRA will be possible throughout the area today, but expected coverage is too sparse to mention. Winds should go calm tonight, so we could see a repeat of this morning's fog, with the worst conditions at KCGI and KPAH. Some isolated to scattered convection will be possible over southeast Missouri by late morning Monday, but it should be to the west and northwest of KCGI. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...DRS SHORT TERM...Smith LONG TERM...GM AVIATION...DRS
Hazardous weather outlook, Aug 20, 1:16 PM CDT, 31 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 116 PM CDT Sun Aug 20 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-211000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 116 PM CDT Sun Aug 20 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Scattered to numerous thunderstorms are expected across southeast Missouri, as multiple outflow boundaries interact with very hot and humid air over the region. Although organized severe storms are not expected, a few storms may briefly pulse up to produce damaging winds to go along with torrential rainfall and frequent lightning. These storms may reach just east of the Mississippi River, possibly impacting adjacent portions of southern Illinois and west Kentucky. Most of this activity should be done by 5 PM. Outside of the thunderstorms and their outflows, heat indices over southeast Missouri, southern Illinois and far west Kentucky will range from 100 to 105 this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated afternoon thunderstorms are forecast for part of southeast Missouri and southwest Illinois on Monday. These storms should remain below severe limits. Heat index values will top out again near 100 degrees mainly during the afternoon hours on Monday across southeast Missouri and southern Illinois. Scattered to numerous thunderstorms are forecast Tuesday through early Wednesday morning. These thunderstorms are expected to move slowly southeast in a broken line through the outlook area. Some of the storms will likely become severe late Tuesday afternoon and evening, with damaging winds the primary hazard, followed by isolated large hail. Heavy rain will be a greater hazard during the evening hours. The Storm Prediction Center has issued a Slight Risk of Severe Thunderstorms for Tuesday and Tuesday night, extending from Benton Illinois and the Land Between the Lakes northeast into parts of southeast Illinois, southwest Indiana, and the Pennyrile region of west Kentucky. A Marginal risk of severe thunderstorms covers the remainder of the outlook area Tuesday and Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotters over southeast Missouri should be prepared for activation this afternoon. Activation may be requested throughout the area Tuesday afternoon and evening. DRS
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 2:57 PM CDT | Flash Flood Warning | PAH | Butler | 2 hr |
| Aug 20, 3:46 PM CDT | Severe Thunderstorm Warning | PAH | Stoddard | 21 min |
Nearby
Flash Flood Warnings in Missouri, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.